Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 207, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2008, 1:37 PM CDT for Woodbury County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 1:37 PM CDT (18:37 UTC)
- Expired
- Jul 20, 2008, 2:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 115 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:43 PM CDT | HAIL 0.75 | 3 N Sloan, IA | |
| Jul 20, 1:55 PM CDT | HAIL 1 | 3 N Hornick, IA | PENNY TO QUARTER SIZE HAIL |
| Jul 20, 1:57 PM CDT | HAIL 0.88 | 2 E Hornick, IA | RELAYED BY NWS DES MOINES |
| Jul 20, 2:00 PM CDT | HAIL 0.75 | Se Smithland, IA | ONLY ABOUT A TENTH OF AN INCH OF RAIN AND CALM WINDS ACCOMPANIED THIS STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3469 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201837 SVRFSD IAC193-201915- /O.NEW.KFSD.SV.W.0207.080720T1837Z-080720T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 137 PM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 215 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF SALIX...OR 16 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORNICK AROUND 145 PM CDT... ANTHON AROUND 155 PM CDT... SMITHLAND AROUND 200 PM CDT... DANBURY AROUND 210 PM CDT... LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631 TIME...MOT...LOC 1837Z 296DEG 34KT 4231 9617 $$ HEITKAMP
2 follow-up statements
000 WWUS53 KFSD 201849 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 149 PM CDT SUN JUL 20 2008 IAC193-201915- /O.CON.KFSD.SV.W.0207.000000T0000Z-080720T1915Z/ WOODBURY IA- 149 PM CDT SUN JUL 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHERN WOODBURY COUNTY... AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH OF HORNICK...OR 22 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 155 PM CDT... SMITHLAND...OTO AROUND 200 PM CDT... DANBURY AROUND 215 PM CDT... AT 143 PM CDT...PENNY SIZE WAS REPORTED BY THE PUBLIC THREE MILES NORTH OF SLOAN. LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631 TIME...MOT...LOC 1849Z 296DEG 34KT 4227 9604 $$ HEITKAMP
000 WWUS53 KFSD 201911 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 210 PM CDT SUN JUL 20 2008 IAC193-201915- /O.CON.KFSD.SV.W.0207.000000T0000Z-080720T1915Z/ WOODBURY IA- 210 PM CDT SUN JUL 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHERN WOODBURY COUNTY... AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES EAST OF SMITHLAND...OR 22 MILES SOUTHWEST OF IDA GROVE...MOVING SOUTHEAST AT 39 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DANBURY AROUND 215 PM CDT... ANOTHER WARNING WILL BE ISSUED SHORTLY TO EXTEND THE TIME AND EXPAND AREA. LAT...LON 4242 9640 4245 9574 4220 9571 4221 9631 TIME...MOT...LOC 1910Z 295DEG 34KT 4219 9580 $$ HEITKAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 20, 9:50 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT SUN JUL 20 2008 .DISCUSSION... ACCAS SHOWERS/STORMS CONTINUE TO SLIDE SOUTHEAST THIS MORNING. EXPECT TREND TO CONTINUE BUT WILL BECOME MORE DIFFICULT TO SUSTAIN THEMSELVES AS DAY PROGRESSES. FORECAST LOOKS GOOD BUT I HAVE ALREADY TEMPERED HOURLY TEMPS DUE TO THE FOG. EXPECT SUN TO BECOME MORE WIDESPREAD SO HIGH TEMP FORECASTS STILL LOOK OK. AS PREV SHIFT MENTIONED...MODELS CONTINUE TO BRING RETURN FLOW BACK TO PORTIONS OF SOUTHCENTRAL SOUTH DAKOTA LATER TODAY. AT THE SAME TIME THETA E RIDGE PUSHES BACK INTO AREA...SO MENTION OF STORMS LOOKS GOOD ACROSS SOUTHERN CWA. && .AVIATION... FOG LIFTING ACROSS AREA AND SO EXPECT MVFR/IFR CONDITIONS TO END BY 17Z. CHANCES FOR -TSRA ARE BETTER ACROSS THE SOUTH SO WILL WORD NEW TAFS ACCORDINGLY. WOULD EXPECT BRIEF MVFR CONDITIONS AS STORMS ROLL THROUGH. && .PREVIOUS DISCUSSION... MOIST SFC AND LIGHT WINDS LENDING TO FOG FORMATION OVER PORTIONS OF THE AREA. BULK OF THE FOG ACROSS SW MA AND NW IA WITH SOME LOCALS SEEING VISIBILITIES REDUCED TO LESS THAN A QUARTER MILE. NOT ANTICIPATING AN ADVISORY AND DENSE FOG IS RATHER SPARSE IN COVERAGE AND FOR WILL RAPIDLY BURN OFF WITH SUNRISE. MINIMAL AMOUNTS OF CONVECTION OVER THE NRN PLNS THIS MORNING. A FEW THUNDERSTORMS INTO ERN ND WITH UPPER WAVE...AND A FEW OTHERS IN CNTRL IA...WHICH FIRED ALONG THE MIDLEVEL BNDRY. CHANCES FOR THUNDERSTORMS IN THE CWA THIS MORNING ON THE LOW SIDE. MODELS CONTINUE TO INDICATE SRLY RETURN FLOW AT THE MIDLEVEL ACROSS THE MO VALLEY AFTER 12Z THIS MORNING. HAVE LEFT LOW END CHANCE POPS GIVEN A DECENT THETAE PUSH...BUT CONVECTION DEVELOPMENT NOT DIURNALLY FAVORED THIS MORNING...AND MODELS MAY BE A BIT AGGRESSIVE IN RETURN FLOW THIS MORNING. THETAE ADVECTION PUSHES E INTO NW IA LATER THIS MORNING INTO EARLY AFTERNOON. EXPECTING A GOOD DEAL OF SUNSHINE TO JUICE UP THE BNDRY LAYER THIS AFTERNOON...PROVIDING AT LEAST A SMALL CHANCE OF LATE AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS THE CWA...HOWEVER...THERE SHOULD BE A WEAK CAP IN PLACE AND SOME SUBSIDENCE AS SFC HIGH BUILDS ACROSS THE N. BEST CHANCES WILL BE ALONG THE MO RIVER INTO NW IA...NEAR THE SFC BNDRY. SUFFICIENT SHEAR AND CAPE...ESPECIALLY NEAR THE SFC BNDRY FOR THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS FOR LATE AFTERNOON INTO THE EVENING. MU CAPES IN THE 2000 TO 4000 J/KG SUPPORT VIGOROUS THUNDERSTORM UPDRAFTS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...ALTHOUGH FREEZING LEVELS AROUND 15000 FT WILL MINIMIZE THE CHANCES FOR EVEN LARGER HAIL. THERE IS ALSO THE THREAT FOR THUNDERSTORM WINDS OF AROUND 70 MPH...AND THE OUTSIDE CHANCE FOR A FEW TORNADOES NEAR THE SFC FRONT. THINKING THE BEST CHANCES FOR STORMS WILL BE LATE THIS EVENING AND AFTER MIDNIGHT IN THE SERN CWA...AS A WEAK LOW LEVEL JET KICKS AND INTERACTS WITH MIDLEVEL BNDRY SLIDING SWRD. THERE WILL BE THE CONTINUED THREAT FOR SEVERE WX WITH THESE STORMS. ALSO SOMEWHAT CONCERNED WITH THE POTENTIAL FOR FLASH FLOODING. MID/UPPER FLOW PERPENDICULAR TO LOW LEVELS...WHICH COULD LEAD TO BACKBUILDING STORMS TONIGHT. PWS OF 1.5 TO 2 INCHES AND MOIST SRLY FLOW WILL PROVIDE THE POTENTIAL FOR HEAVY RAINS. AT THIS TIME...IT LOOKS LIKE THE HEAVIEST RAINS WILL BE S OF THE CWA...BUT JUST DEPENDS ON WHERE THE SFC BNDRY SET UP THIS EVENING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 20, 10:38 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT SUN JUL 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI STATE AREA TODAY. THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST IOWA. THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS 70 MPH WITH THESE STORMS. ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 20, 8:12 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 4 NW BERESFORD 43.12N 96.84W
07/19/2008 E60 MPH LINCOLN SD TRAINED SPOTTER
SMALL BRANCHES DOWN AND LEVELED CORN FIELDS
&&
MJFLocal storm report, Jul 20, 8:54 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 AM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 5 SSE SIOUX CITY 42.44N 96.35W
07/19/2008 E65.00 MPH WOODBURY IA LAW ENFORCEMENT
WIND GUST OVER-TURNED A CONSTRUCTION TRAILER NEAR
SOUTHERN HILLS MALL.
&&
HEITKAMPLocal storm report, Jul 20, 12:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL CROOKS 43.66N 96.81W
07/19/2008 E0.88 INCH MINNEHAHA SD NWS EMPLOYEE
0239 PM HAIL 1 NE BRIDGEWATER 43.56N 97.48W
07/19/2008 E0.88 INCH MCCOOK SD LAW ENFORCEMENT
&&
HEITKAMPLocal storm report, Jul 20, 12:53 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 SW WALL LAKE 43.51N 96.99W
07/19/2008 E60 MPH MINNEHAHA SD PUBLIC
60 TO 70 MPH WINDS CAUSED CROP AND TREE DAMAGE. BRANCHES
THROWN A DISTANCE. ALSO DIME TO PENNY SIZE HAIL.
&&
HEITKAMPLocal storm report, Jul 20, 1:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL WALL LAKE 43.53N 96.96W
07/19/2008 E0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 45 min |
| Jul 20, 2:13 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.